Teenage girls may be more prone to depression if they take birth control pills, a new study suggests.
In a report published Wednesday in JAMA Psychiatry, teenage girls — specifically 16-year-olds — who took birth control pills reported more depressive symptoms such as eating problems, more crying and sleeping when compared to girls the same age who didn’t use oral contraceptives.
MOM CLAIMS C-SECTION INFECTION NEARLY KILLED HER: ‘IT WAS EATING MY INSIDES’
Researchers with Brigham and Women’s Hospital, the University Medical Center Groningen (UMCG) and Leiden University Medical Center, studied 1,010 women between the ages of 16 and 25 for nine years, starting in 2005. Every three years, according to the New York Post, they took a survey and answered questions about a lack of pleasure, sadness, eating, sleeping, crying, and more. The participants then received a “depressive symptoms severity score” based on their answers.
By the end, they found 16-year-old girls generally reported higher scores if they used birth control pills.
“Although oral contraceptive use showed no association with depressive symptoms when all age groups were combined, 16-year-old girls reported higher depressive symptom scores when using oral contraceptives,” the researchers wrote.
GIRL, 14, DIES OF RARE FUNGAL INFECTION CAUSED BY MOLD; MOM SAYS DAUGHTER ‘CHOKED ON HER OWN BLOOD’
“One of the most common concerns women have when starting the pill — and teens and their parents have when an adolescent is considering taking the pill — is about immediate depressive risks,” corresponding author Anouk de Wit, MD, formerly of Brigham’s Department of Psychiatry but now a trainee at the Department of Psychiatry at UMCG, told the Post in a statement. “Most women first take an oral contraceptive pill as a teen. Teens have lots of challenging emotional issues to deal with so it’s especially important to monitor how they are doing.”
The results, the authors wrote, show the importance of monitoring teens who take birth control pills, “as the use of oral contraceptives may affect their quality of life and put them at risk for nonadherence,” they concluded.